Hodge–type structures as link invariants
Annales de l'Institut Fourier, Volume 63 (2013) no. 1, p. 269-301

Based on some analogies with the Hodge theory of isolated hypersurface singularities, we define Hodge–type numerical invariants of any, not necessarily algebraic, link in a three–sphere. We call them H–numbers. They contain the same amount of information as the (non degenerate part of the) real Seifert matrix. We study their basic properties, and we express the Tristram–Levine signatures and the higher order Alexander polynomial in terms of them. Motivated by singularity theory, we also introduce the spectrum of the link (determined from these H–numbers), and we establish some semicontinuity properties for it.

These properties can be related with skein–type relations, although they are not so precise as the classical skein relations.

En se fondant sur des analogies avec la théorie de Hodge des singularités isolées des hypersurfaces, nous construisons des invariants numériques de type de Hodge pour un entrelacs quelconque, pas forcément algébrique, dans une sphère de dimension trois. Nous appelons ces invariants les H-nombres. Ils contiennent la même information sur les entrelacs, que la partie non-dégénérée de la matrice de Seifert modulo S-équivalence réelle. Nous étudions leurs propriétés, en particulier, donnons une formule explicite pour les signatures de Tristram et Levine et les polynômes d’Alexander de haut ordre en termes des H-nombres.

De plus, motivés par la théorie des singularités, nous introduisons le spectre d’un entrelacs, qui, lui aussi, peut être exprimé en termes des H-nombres. Nous établissons quelques propriétés de semicontinuité.

Ces propriétés, peuvent être reliées aux relations skein. Cependant, elles ne sont pas aussi précises que les relations skein classiques.

DOI : https://doi.org/10.5802/aif.2761
Classification:  57M25,  32S25,  14D07,  14H20
Keywords: Seifert matrix, Hodge numbers, Alexander polynomial, Tristram–Levine signature, variation structure, semicontinuity of the spectrum
@article{AIF_2013__63_1_269_0,
     author = {Borodzik, Maciej and N\'emethi, Andr\'as},
     title = {Hodge--type structures as link invariants},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {63},
     number = {1},
     year = {2013},
     pages = {269-301},
     doi = {10.5802/aif.2761},
     mrnumber = {3097948},
     zbl = {1275.57018},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2013__63_1_269_0}
}
Borodzik, Maciej; Némethi, András. Hodge–type structures as link invariants. Annales de l'Institut Fourier, Volume 63 (2013) no. 1, pp. 269-301. doi : 10.5802/aif.2761. http://www.numdam.org/item/AIF_2013__63_1_269_0/

[1] Arnold, V. I.; Gusein-Zade, S. M.; Varchenko, A. N. Singularities of differentiable maps. Volume 2, Birkhäuser/Springer, New York, Modern Birkhäuser Classics (2012) (Monodromy and asymptotics of integrals, Translated from the Russian by Hugh Porteous and revised by the authors and James Montaldi, Reprint of the 1988 translation) | MR 2919697 | Zbl 1297.32001 | Zbl pre06034389

[2] Borodzik, M. Morse theory for plane algebraic curves, J. of Topology, Tome 5 (2012) no. 2, pp. 341-365 | Article | MR 2928080 | Zbl 1251.57004

[3] Borodzik, M.; Némethi, A. Spectrum of plane curves via knot theory, J. London Math. Soc., Tome 86 (2012) no. 1, pp. 87-110 | Article | MR 2959296 | Zbl 1247.32027

[4] Burden, G.; Zieschang, H. Knots, 2ed, Walter de Gruyter & co., Berlin (2003) | MR 1959408 | Zbl 1009.57003

[5] Cha, J. C.; Livingston, C. KnotInfo: Table of Knot Invariants (http://www.indiana.edu/ knotinfo)

[6] Kauffman, Louis H. On knots, Princeton University Press, Princeton, NJ, Annals of Mathematics Studies, Tome 115 (1987) | MR 907872 | Zbl 0627.57002

[7] Kawauchi, A. A survey on knot theory, Birkhäuser–Verlag, Basel, Boston, Berlin (1996) | MR 1417494 | Zbl 0861.57001

[8] Keef, Patrick W. On the S-equivalence of some general sets of matrices, Rocky Mountain J. Math., Tome 13 (1983) no. 3, pp. 541-551 | Article | MR 715777 | Zbl 0533.57011

[9] Kerner, Dmitry; Némethi, András The Milnor fibre signature is not semi-continuous, Topology of algebraic varieties and singularities, Amer. Math. Soc., Providence, RI (Contemp. Math.) Tome 538 (2011), pp. 369-376 | Article | MR 2777830 | Zbl 1225.32030

[10] Litherland, R. A. Signatures of iterated torus knots, Topology of low-dimensional manifolds (Proc. Second Sussex Conf., Chelwood Gate, 1977), Springer, Berlin (Lecture Notes in Math.) Tome 722 (1979), pp. 71-84 | MR 547456 | Zbl 0412.57002

[11] Livingston, Charles Knot theory, Mathematical Association of America, Washington, DC, Carus Mathematical Monographs, Tome 24 (1993) | MR 1253070 | Zbl 0887.57008

[12] Milnor, John Singular points of complex hypersurfaces, Princeton University Press, Princeton, N.J., Annals of Mathematics Studies, No. 61 (1968) | MR 239612 | Zbl 0184.48405

[13] Milnor, John On isometries of inner product spaces, Invent. Math., Tome 8 (1969), pp. 83-97 | Article | MR 249519 | Zbl 0177.05204

[14] Murasugi, Kunio On a certain numerical invariant of link types, Trans. Amer. Math. Soc., Tome 117 (1965), pp. 387-422 | Article | MR 171275 | Zbl 0137.17903

[15] Murasugi, Kunio Knot theory & its applications, Birkhäuser Boston Inc., Boston, MA, Modern Birkhäuser Classics (2008) (Translated from the 1993 Japanese original by Bohdan Kurpita, Reprint of the 1996 translation [MR1391727]) | Article | MR 2347576 | Zbl 1138.57001

[16] Nakanishi, Yasutaka A note on unknotting number, Math. Sem. Notes Kobe Univ., Tome 9 (1981) no. 1, pp. 99-108 | MR 634000 | Zbl 0481.57002

[17] Némethi, András The real Seifert form and the spectral pairs of isolated hypersurface singularities, Compositio Math., Tome 98 (1995) no. 1, pp. 23-41 | Numdam | MR 1353284 | Zbl 0851.14015

[18] Némethi, András Variation structures: results and open problems, Singularities and differential equations (Warsaw, 1993), Polish Acad. Sci., Warsaw (Banach Center Publ.) Tome 33 (1996), pp. 245-257 | MR 1449162 | Zbl 0855.32019

[19] Neumann, Walter D. Invariants of plane curve singularities, Knots, braids and singularities (Plans-sur-Bex, 1982), Enseignement Math., Geneva (Monogr. Enseign. Math.) Tome 31 (1983), pp. 223-232 | MR 728588 | Zbl 0586.14023

[20] Steenbrink, J. H. M. Mixed Hodge structure on the vanishing cohomology, Real and complex singularities (Proc. Ninth Nordic Summer School/NAVF Sympos. Math., Oslo, 1976), Sijthoff and Noordhoff, Alphen aan den Rijn (1977), pp. 525-563 | MR 485870 | Zbl 0373.14007

[21] Steenbrink, J. H. M. Semicontinuity of the singularity spectrum, Invent. Math., Tome 79 (1985) no. 3, pp. 557-565 | Article | MR 782235 | Zbl 0568.14021

[22] Varchenko, A. N. On the semicontinuity of the spectra and estimates from above of the number of singular points of a projective hypersurface, Doklady Akad. Nauk., Tome 270 (1983) no. 6, pp. 1294-1297 | MR 712934 | Zbl 0537.14003

[23] Żołądek, Henryk The monodromy group, Birkhäuser Verlag, Basel, Instytut Matematyczny Polskiej Akademii Nauk. Monografie Matematyczne (New Series) [Mathematics Institute of the Polish Academy of Sciences. Mathematical Monographs (New Series)], Tome 67 (2006) | MR 2216496 | Zbl 1103.32015